Here's a secret: Doctors can do stupid things. I recently did something very stupid - and very bad for my health.
For several years, I have taken medications to lower blood pressure and reduce the risk of recurrent heart attack. Unfortunately, dizziness is a common side effect of these medications. If I am not careful, sudden changes in blood pressure can cause me to faint. Postural hypotension, or the severe drop in blood pressure upon changing posture, is a classic cause of fainting.
Early one recent morning while walking my dog, I became dizzy and stopped to kneel by a tree waiting for the symptom to pass. A minute later, I stood up and promptly fainted. I woke up later in my bed, with a huge bump on my head, a swollen ankle and no recollection of what happened.
This was a classic presentation of postural hypotension, and I should have known better.
Fainting, which physicians refer to as syncope, is a temporary loss of consciousness that can often be a harbinger of a more serious condition. Fainting accounts for 1 to 3 percent of emergency room visits and 6 percent of hospital admissions. Patients with heart disease are at particular risk of fainting. For adults with postural hypotension, fainting is a serious problem that should be avoided at all costs.
If you have postural hypotension, never sit down and then abruptly stand up. Your blood pressure can drop rapidly, and fainting is likely. If you hit your head, you may develop a concussion (as I did) or worse. If you feel dizzy and are concerned about fainting, hold on to something until you feel better. Don't walk without a cell phone, and use it to call someone if symptoms continue.
In my case, not only did I have a concussion but also a severely injured ankle. My wife immediately took me the emergency department. I received a CAT scan of my head, an X-ray of my ankle and consistent monitoring of my blood pressure. Fortunately, the blood pressure remained normal and the CAT scan was clear. The X-ray, however, revealed a different story. I'd fractured my fibula, the smaller of the two bones in the leg, and damaged the ligaments around the ankle.
I went home in a cast. I have just learned that I will need ankle surgery. I will not be able to drive for six weeks and had to cancel my approaching vacation to Spain.
All of this medical drama and pain has occurred over something that was totally preventable. As a physician, I should have known that my medications caused risk of dizziness and postural hypotension. But more important, as a geriatrician, I definitely should have known that more than 50 percent of adults over age 65 fall at least once a year, and I should have been fully aware of how to deal with dizziness.
Perhaps this was my initiation into the Medicare era. My particular fall was dangerous and likely caused by a combination of being overheated, a little dehydrated and the effect of the blood pressure medications.
In addition to postural hypotension, there are other causes of syncope. The first is vasovagal syncope, in which a drop in blood pressure is caused by neurologic deficits that lead to an inability to regulate blood pressure. Here, rigid blood vessels contribute to the problem. Situational syncope is caused by emotional stress, anxiety, pain, hunger and dehydration. Cardiac syncope is caused by an irregular heartbeat, which can lead to reduced blood supply to the brain. Neurological syncope stems from ministrokes or transient ischemic attacks.
If you faint and suffer a concussion, are unconscious or have a serious injury, go to the emergency room. If you just feel dizzy or have fainted without any major symptoms, see your doctor as soon as possible. After an evaluation, treatment plans are possible that have a high chance of eradicating symptoms.
Understand how to deal with dizziness, and learn from my stupidity. If I had done what I should have, this column would not have been written and I'd be touring Barcelona with my family.
Dr. David Lipschitz is the author of the book "Breaking the Rules of Aging." Contact him atDrDavidHealth.com.